Affordable Access

Publisher Website

High doses of salicylate causes prepulse facilitation of onset-gap induced acoustic startle response

Authors
Journal
Behavioural Brain Research
0166-4328
Publisher
Elsevier
Publication Date
Volume
258
Identifiers
DOI: 10.1016/j.bbr.2013.10.024
Keywords
  • Gap Induced Prepulse Inhibition
  • Salicylate
  • Tinnitus
  • Facilitation
Disciplines
  • Musicology
  • Physics

Abstract

Abstract Prepulse inhibition of acoustic startle reflex (PPI), a well-established method for evaluating sensorimotor gating function, has been used to detect tinnitus in animal models. Reduced gap induced PPI (gap-PPI) was considered as a sign of tinnitus. The silent gap used in the test contains both onset and offset signals. Tinnitus may affect these cues differently. In this experiment, we studied the effects of a high dose of salicylate (250mg/kg, i.p.), an inducer of reversible tinnitus and sensorineural hearing loss, on gap-PPI induced by three different gaps: an onset-gap with 0.1ms onset and 25ms offset time, an offset-gap with 25ms onset and 0.1ms offset time, and an onset–offset-gap with 0.1ms onset and offset time. We found that the onset-gaps induced smaller inhibitions than the offset-gaps before salicylate treatment. The offset-gap induced PPI was significantly reduced 1–3h after salicylate treatment. However, the onset-gap caused a facilitation of startle response. These results suggest that salicylate induced reduction of gap-PPI was not only caused by the decrease of offset-gap induced PPI, but also by the facilitation induced by the onset-gap. Since the onset-gap induced PPI is caused by neural offset response, our results suggest that salicylate may cause a facilitation of neural response to an offset acoustical signal. Treatment of vigabatrin (60mg/kg/day, 14days), which elevates the GABA level in the brain, blocked the offset-gap induced PPI and onset-gap induced facilitation caused by salicylate. These results suggest that enhancing GABAergic activities can alleviate salicylate induced tinnitus.

There are no comments yet on this publication. Be the first to share your thoughts.